Arkansas, 2009

Flash Flooding and Damaging Wind in Arkansas, July 16, 2009

July 16, 2009 · NWS MEG · 4 events in 3 counties and zones

Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over Northern Arkansas during the early morning hours of July 16th, 2009 and moved across Eastern Arkansas...Southwest Tennessee and Northwest Mississippi. Some of storms became severe with damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 15, 10:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 10:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT WED JUL 15 2009

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.DISCUSSION...

/ISSUED 949 PM CDT WED JUL 15 2009/

UPDATE...

BELIEVE MOST SEVERE THUNDERSTORMS HAVE ENDED FOR TONIGHT. WILL
MONITOR FOR POSSIBLE REDEVELOPMENT NEAR OUTFLOW BOUNDARY...ROUGHLY
NEAR A HARRISBURG AR TO MEMPHIS TO BOONEVILLE MS LINE.

DISCUSSION...

MCS/BOWING LINE NEAR THE TN RIVER HAS BEEN WEAKENING OVER THE PAST
HOUR AND SHOULD CONTINUE TO DO SO OVER THE NEXT HOUR OR TWO AS IT
MOVES SOUTH INTO A WEAKLY SHEARED...0-6 KM SHEAR LESS THAN 25
KTS...AND MORE CAPPED ENVIRONMENT. CANNOT RULE OUT ONE OR TWO SEVERE
STORMS OVER THE NEXT HOUR NEAR CORINTH MS. THINK WATCH EXPIRATION
TIME AT 11 PM CDT APPEARS REASONABLE.

LATER TONIGHT...BELIEVE ISOLATED/SCATTERED SHOWERS/STORMS WILL
DEVELOP JUST NORTH OF OUTFLOW BOUNDARY...NEAR THE LINE MENTIONED
IN THE TOP PARAGRAPH ABOVE. CANNOT COMPLETELY RULE OUT A FEW
STRONG TO SEVERE STORMS WITH DAMAGING WIND...HEAVY RAINFALL...AND
FREQUENT LIGHTNING AS THE AIRMASS REMAINS VERY UNSTABLE WITH
MUCAPES 3000 TO 4000 J/KG ALONG AND SOUTH OF THE BOUNDARY. NOT
SURE IF ANOTHER MCS WILL DEVELOP OR NOT...BUT THINK THIS REMAINS
UNLIKELY WITH FAIRLY WEAK LOW LEVEL JET FORECAST...850 MB WINDS
LESS THAN 25 KTS. SMALL MCS OVER NE OKLAHOMA MAY INTENSIFY AND
MOVE EAST AND APPROACH THE AREA LATE TONIGHT INTO THURSDAY
MORNING. WILL MONITOR.

REGARDING THE FORECAST...WILL UPDATE TO LOWER RAIN CHANCES NORTH
OF THE LINE MENTIONED IN THE FIRST PARAGRAPH ABOVE. WILL KEEP
MENTION OF A FEW STRONG TO SEVERE STORMS THROUGHOUT THE NIGHT NEAR
AND SOUTH OF THE LINE MENTIONED ABOVE IN HWO.

MBS

&&

.PREV DISCUSSION...

/ISSUED 343 PM CDT WED JUL 15 2009/

STRONG UPPER RIDGING ENTRENCHED OVER THE MIDSOUTH HAS KEPT
CUMULUS DEVELOPMENT TO A MINIMUM ACROSS THE AREA. THIS HAS ALLOWED
HEAT INDICES TO EXCEED 105 DEGREES ACROSS MUCH OF THE MIDSOUTH.
AFTERNOON TEMPERATURES HAVE NOT DEVIATED MUCH FROM THIS POINT
YESTERDAY BUT A MOIST BOUNDARY LAYER HAS KEPT DEWPOINTS IN THE MID
TO UPPER 70S AREA WIDE...THUS EXTENDING THE HEAT ADVISORY ACROSS A
GOOD PORTION OF THE MIDSOUTH. THE PROBABILITY OF STRONG
THUNDERSTORMS TONIGHT THROUGH FRIDAY AND POSSIBLE RECORD LOW
TEMPERATURES ACROSS RURAL MIDSOUTH AREAS SUNDAY INTO MONDAY ARE
THE MAIN CONCERNS OF THIS FORECAST PACKAGE.

TONIGHT THROUGH FRIDAY...STRONG H5 RIDGE ACROSS THE AREA WILL
SLOWLY BREAK DOWN THROUGH THE EVENING PLACING THE MIDSOUTH UNDER
NORTHWEST FLOW ALOFT THROUGH FRIDAY. A FEW UPPER LEVEL DISTURBANCES
WILL BECOME EMBEDDED IN THE FLOW ALOFT AND AFFECT THE MIDSOUTH
THROUGH THURSDAY. LATEST WRF DEPICTS A COMPLEX OF STORMS PUSHING
INTO THE AREA BY THIS EVENING. WITH A CONTINUED MOIST AND UNSTABLE
BOUNDARY LAYER...A FEW STORMS COULD BE STRONG WITH DAMAGING STRAIGHT
LINE WINDS AND BRIEF HEAVY DOWNPOURS AS THE MAIN THREATS. A COLD
FRONT WILL THEN APPROACH THE AREA FRIDAY BRINGING ADDITIONAL
CHANCES FOR SHOWERS AND THUNDERSTORMS BEFORE PUSHING ITS WAY SOUTH
OF THE REGION.

SATURDAY THROUGH SUNDAY...FRONT SHOULD CLEAR THE AREA BY SATURDAY
MORNING AS A STRONG UPPER TROF TRANSLATES INTO THE DEEP SOUTH
POOLING IN A MUCH COOLER AIR MASS INTO THE MIDSOUTH. THIS DRY AND
UNSEASONABLY COOL AIR MASS SHOULD STAY THROUGH THE WEEKEND
BRINGING POSSIBLE RECORD LOW TEMPERATURES ACROSS RURAL PORTIONS OF
THE MIDSOUTH. HIGH TEMPERATURES SHOULD NOT GET OUT OF THE MID 80S
AREA WIDE ALL WEEKEND.

MONDAY THROUGH MIDWEEK...TEMPERATURES WILL SLOWLY MODERATE BACK TO
NEAR SEASONAL NORMS BY MIDWEEK AS SURFACE HIGH PRESSURE SLOWLY
SLIDES EAST ALLOWING A MORE SOUTHWESTERLY SURFACE FLOW. THE
MIDSOUTH SHOULD STILL REMAIN DRY THROUGH THIS PERIOD. THE 12Z
ECMWF TRIES TO DEVELOP A STRONG MID/UPPER SHORTWAVE AND ASSOCIATED
SURFACE LOW IN THE SOUTHERN PLAINS TUESDAY EVENING AND PUSHES THE
SYSTEM ACROSS THE AREA WEDNESDAY MORNING. THE GFS WAS NOT AS
BULLISH WITH THIS SYSTEM SO DECIDED TO LEAVE MENTION OUT AT THIS
TIME. SUBSEQUENT MODEL RUNS WILL NEED TO BE MONITORED CLOSELY.

CCD

&&

.AVIATION...

06Z TAFS

GENERALLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS.

NOT SURE WHEN NEXT DEVELOPMENT OF TSRA/SHRA OVER THE AREA. FOR
NOW...PLAN ON VCTS RETURNING TO KJBR BY 09Z...KMEM AND KMKL 15-16Z
AND KTUP BY 18Z. ONCE TSRA/SHRA DEVELOPS...WILL AMEND AS BRIEF
GUSTY WINDS AND MVFR/IFR CONDITIONS CAN BE EXPECTED WITH ANY
TSRA/SHRA.

WINDS WILL BE LIGHT AND VARIABLE FOR THE MOST PART WITH BRIEF
GUSTY WINDS NEAR TSRA.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  90  75  88 /  50  60  40  40
MKL  71  87  70  87 /  30  70  40  40
JBR  73  89  71  88 /  50  60  50  20
TUP  76  90  74  87 /  40  50  40  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 15, 10:12 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1112 PM CDT WED JUL 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-170615-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1112 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF A
HELENA ARKANSAS TO ABERDEEN MISSISSIPPI LINE. GUSTY WINDS UP TO
60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND
AGAIN ON FRIDAY AS SEVERAL COMPLEXES OF THUNDERSTORMS MOVE ACROSS
THE MIDSOUTH. THE MAIN HAZARDS WILL BE STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.

MBS

In the hours before

Local storm report, Jul 15, 9:54 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     MAYNARD                 36.42N 90.90W
07/15/2009  E60.00 MPH       RANDOLPH           AR   PUBLIC

0530 PM     TSTM WND DMG     CORNING                 36.41N 90.59W
07/15/2009                   CLAY               AR   UTILITY COMPANY

            SEVERAL TREES AND POWER LINES DOWN ACROSS RANDOLPH AND
            CLAY COUNTIES

0530 PM     TSTM WND DMG     E MAYNARD               36.42N 90.90W
07/15/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            TREE DOWN ON ROAD AT THE JUNCTION OF HIGHWAY 328 AND 166

0550 PM     TSTM WND DMG     OAK GROVE HEIGHTS       36.13N 90.52W
07/15/2009                   GREENE             AR   PUBLIC

            TOPS OF TREES GETTING SNAPPED OFF

0550 PM     TSTM WND DMG     MALDEN                  36.58N 89.98W
07/15/2009                   DUNKLIN            MO   LAW ENFORCEMENT

            SEVERAL TREE LIMBS DOWN. LIGHT ROOF DAMAGE ACROSS TOWN.
            ONE AWNING DESTROYED.

0600 PM     TSTM WND GST     KENNETT                 36.24N 90.05W
07/15/2009  E60.00 MPH       DUNKLIN            MO   TRAINED SPOTTER

0608 PM     HAIL             6 N POCAHONTAS          36.35N 90.97W
07/15/2009  E0.88 INCH       RANDOLPH           AR   PUBLIC

0615 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
07/15/2009                   DUNKLIN            MO   LAW ENFORCEMENT

            SHED BLOWN DOWN.

0625 PM     TSTM WND GST     GOSNELL                 35.96N 89.97W
07/15/2009  E60.00 MPH       MISSISSIPPI        AR   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 TO 60 MPH.

0630 PM     TSTM WND DMG     BLYTHEVILLE             35.93N 89.92W
07/15/2009                   MISSISSIPPI        AR   TRAINED SPOTTER

            SEVERAL TREES DOWN IN CITY

0630 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
07/15/2009                   DUNKLIN            MO   UTILITY COMPANY

            TREE LIMBS AND POWER LINES DOWN ACROSS DUNKLIN AND
            PEMISCOT COUNTIES.

0630 PM     TSTM WND DMG     3 SE TRENTON            35.94N 88.90W
07/15/2009                   GIBSON             TN   TRAINED SPOTTER

            TREES SNAPPED OFF ON PROPERTY

0638 PM     TSTM WND GST     10 SW TROY              36.24N 89.29W
07/15/2009  E60.00 MPH       OBION              TN   TRAINED SPOTTER

0700 PM     TSTM WND DMG     MERCER                  35.48N 89.03W
07/15/2009                   MADISON            TN   PUBLIC

            FOUR TREES DOWN ON PROPERTY

0700 PM     TSTM WND GST     2 W HALLS               35.87N 89.44W
07/15/2009  E60.00 MPH       LAUDERDALE         TN   FIRE DEPT/RESCUE

0700 PM     FLASH FLOOD      5 NNW PARSONS           35.72N 88.16W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            WATER OVER THE ROAD ON AT THE INTERSECTION OF BIBLE HILL
            RD AND BOHAMMON HILL RD

0710 PM     TSTM WND DMG     8 NE PARSONS            35.74N 88.02W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR BOHANNA RD SOUTHEAST OF THE TOWN
            OF SUGAR TREE.

0715 PM     TSTM WND DMG     RIPLEY                  35.75N 89.53W
07/15/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            SEVERAL TREES DWON IN CITY

0720 PM     TSTM WND DMG     HENNING                 35.67N 89.58W
07/15/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            FOUR TREES DOWN IN TOWN

0725 PM     TSTM WND DMG     DYER                    36.07N 88.99W
07/15/2009                   GIBSON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. POSSIBLE ROOF BLOWN OFF OF
            HILLS TRUCKING COMPANY.

0727 PM     TSTM WND DMG     GADSDEN                 35.78N 88.98W
07/15/2009                   CROCKETT           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ON PROPERTY

0727 PM     TSTM WND GST     GADSDEN                 35.78N 88.98W
07/15/2009  E60.00 MPH       CROCKETT           TN   TRAINED SPOTTER

0740 PM     TSTM WND DMG     PARSONS                 35.65N 88.12W
07/15/2009                   DECATUR            TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN THE CITY

0755 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN TOWN. POWER ALSO OUT.

0756 PM     TSTM WND GST     HUNTINGDON              36.01N 88.41W
07/15/2009  E60.00 MPH       CARROLL            TN   FIRE DEPT/RESCUE

0800 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON VEHICLES AND MULTIPLE ROADS BLOCKED
            IN TOWN.

0800 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN IN TOWN AND ACROSS CHESTER COUNTY

0800 PM     HAIL             HENDERSON               35.44N 88.65W
07/15/2009  M0.88 INCH       CHESTER            TN   EMERGENCY MNGR

0800 PM     TSTM WND DMG     MEDINA                  35.80N 88.77W
07/15/2009                   GIBSON             TN   AMATEUR RADIO

            POWER LINES DOWN

0825 PM     TSTM WND GST     WHITEVILLE              35.33N 89.15W
07/15/2009  E60.00 MPH       HARDEMAN           TN   TRAINED SPOTTER

0830 PM     FLASH FLOOD      3 N PARSONS             35.70N 88.12W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            PEOPLE TRAPPED IN VEHICLE AND A PERSON TRAPPED IN THEIR
            HOUSE FROM FLASH FLOODING.

0835 PM     TSTM WND DMG     3 S ADAMSVILLE          35.19N 88.39W
07/15/2009                   MCNAIRY            TN   PUBLIC

            TREE LIMBS AND POWER LINES DOWN IN THE COMMUNITY OF MOUNT
            VINSON

0850 PM     TSTM WND DMG     SAVANNAH                35.22N 88.24W
07/15/2009                   HARDIN             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS HARDIN COUNTY

1010 PM     FLASH FLOOD      8 NE PARSONS            35.74N 88.02W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            DURING THE COURSE OF THE EVENING A TOTAL OF 5 HOUSES AND
            8 VEHICLES RECEIVED FLASH FLODDING ALONG MILLS RD NEAR
            THE TENNESSEE RIVER. ALL OCCUPANTS HAVE BEEN RESCUED
            SAFELY AND ARE ACCOUNTED FOR.

1015 PM     TSTM WND DMG     CORINTH                 34.94N 88.52W
07/15/2009                   ALCORN             MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE

1030 PM     TSTM WND DMG     5 E TISHOMINGO          34.64N 88.14W
07/15/2009                   TISHOMINGO         MS   LAW ENFORCEMENT

            TREES DOWN AT NATCHEZ TRACE PARKWAY NEAR THE ALABAMA
            STATE LINE.

&&

JAB
Local storm report, Jul 15, 10:30 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     MAYNARD                 36.42N 90.90W
07/15/2009  E60.00 MPH       RANDOLPH           AR   PUBLIC

0530 PM     TSTM WND DMG     CORNING                 36.41N 90.59W
07/15/2009                   CLAY               AR   UTILITY COMPANY

            SEVERAL TREES AND POWER LINES DOWN ACROSS RANDOLPH AND
            CLAY COUNTIES

0530 PM     TSTM WND DMG     E MAYNARD               36.42N 90.90W
07/15/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            TREE DOWN ON ROAD AT THE JUNCTION OF HIGHWAY 328 AND 166

0550 PM     TSTM WND DMG     OAK GROVE HEIGHTS       36.13N 90.52W
07/15/2009                   GREENE             AR   PUBLIC

            TOPS OF TREES GETTING SNAPPED OFF

0550 PM     TSTM WND DMG     MALDEN                  36.58N 89.98W
07/15/2009                   DUNKLIN            MO   LAW ENFORCEMENT

            SEVERAL TREE LIMBS DOWN. LIGHT ROOF DAMAGE ACROSS TOWN.
            ONE AWNING DESTROYED.

0600 PM     TSTM WND GST     KENNETT                 36.24N 90.05W
07/15/2009  E60.00 MPH       DUNKLIN            MO   TRAINED SPOTTER

0608 PM     HAIL             6 N POCAHONTAS          36.35N 90.97W
07/15/2009  E0.88 INCH       RANDOLPH           AR   PUBLIC

0615 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
07/15/2009                   DUNKLIN            MO   LAW ENFORCEMENT

            SHED BLOWN DOWN.

0625 PM     TSTM WND GST     GOSNELL                 35.96N 89.97W
07/15/2009  E60.00 MPH       MISSISSIPPI        AR   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 TO 60 MPH.

0630 PM     TSTM WND DMG     BLYTHEVILLE             35.93N 89.92W
07/15/2009                   MISSISSIPPI        AR   TRAINED SPOTTER

            SEVERAL TREES DOWN IN CITY

0630 PM     TSTM WND DMG     3 SE TRENTON            35.94N 88.90W
07/15/2009                   GIBSON             TN   TRAINED SPOTTER

            TREES SNAPPED OFF ON PROPERTY

0630 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
07/15/2009                   DUNKLIN            MO   UTILITY COMPANY

            TREE LIMBS AND POWER LINES DOWN ACROSS DUNKLIN AND
            PEMISCOT COUNTIES.

0638 PM     TSTM WND GST     10 SW TROY              36.24N 89.29W
07/15/2009  E60.00 MPH       OBION              TN   TRAINED SPOTTER

0700 PM     TSTM WND GST     2 W HALLS               35.87N 89.44W
07/15/2009  E60.00 MPH       LAUDERDALE         TN   FIRE DEPT/RESCUE

0700 PM     FLASH FLOOD      5 NNW PARSONS           35.72N 88.16W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            WATER OVER THE ROAD ON AT THE INTERSECTION OF BIBLE HILL
            RD AND BOHAMMON HILL RD

0700 PM     TSTM WND DMG     MERCER                  35.48N 89.03W
07/15/2009                   MADISON            TN   PUBLIC

            FOUR TREES DOWN ON PROPERTY

0710 PM     TSTM WND DMG     8 NE PARSONS            35.74N 88.02W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR BOHANNA RD SOUTHEAST OF THE TOWN
            OF SUGAR TREE.

0715 PM     TSTM WND DMG     RIPLEY                  35.75N 89.53W
07/15/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            SEVERAL TREES DWON IN CITY

0720 PM     TSTM WND DMG     HENNING                 35.67N 89.58W
07/15/2009                   LAUDERDALE         TN   LAW ENFORCEMENT

            FOUR TREES DOWN IN TOWN

0725 PM     TSTM WND DMG     DYER                    36.07N 88.99W
07/15/2009                   GIBSON             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. POSSIBLE ROOF BLOWN OFF OF
            HILLS TRUCKING COMPANY.

0727 PM     TSTM WND GST     GADSDEN                 35.78N 88.98W
07/15/2009  E60.00 MPH       CROCKETT           TN   TRAINED SPOTTER

0727 PM     TSTM WND DMG     GADSDEN                 35.78N 88.98W
07/15/2009                   CROCKETT           TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ON PROPERTY

0740 PM     TSTM WND DMG     PARSONS                 35.65N 88.12W
07/15/2009                   DECATUR            TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN THE CITY

0755 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN IN TOWN. POWER ALSO OUT.

0756 PM     TSTM WND GST     HUNTINGDON              36.01N 88.41W
07/15/2009  E60.00 MPH       CARROLL            TN   FIRE DEPT/RESCUE

0800 PM     HAIL             HENDERSON               35.44N 88.65W
07/15/2009  M0.88 INCH       CHESTER            TN   EMERGENCY MNGR

0800 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON VEHICLES AND MULTIPLE ROADS BLOCKED
            IN TOWN.

0800 PM     TSTM WND DMG     HENDERSON               35.44N 88.65W
07/15/2009                   CHESTER            TN   EMERGENCY MNGR

            SEVERAL TREES DOWN IN TOWN AND ACROSS CHESTER COUNTY

0800 PM     TSTM WND DMG     MEDINA                  35.80N 88.77W
07/15/2009                   GIBSON             TN   AMATEUR RADIO

            POWER LINES DOWN

0825 PM     TSTM WND GST     WHITEVILLE              35.33N 89.15W
07/15/2009  E60.00 MPH       HARDEMAN           TN   TRAINED SPOTTER

0830 PM     FLASH FLOOD      3 N PARSONS             35.70N 88.12W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            PEOPLE TRAPPED IN VEHICLE AND A PERSON TRAPPED IN THEIR
            HOUSE FROM FLASH FLOODING.

0835 PM     TSTM WND DMG     3 S ADAMSVILLE          35.19N 88.39W
07/15/2009                   MCNAIRY            TN   PUBLIC

            TREE LIMBS AND POWER LINES DOWN IN THE COMMUNITY OF MOUNT
            VINSON

0840 PM     HAIL             3 N STANTONVILLE        35.20N 88.43W
07/15/2009  E0.75 INCH       MCNAIRY            TN   PUBLIC

0840 PM     TSTM WND DMG     3 N STANTONVILLE        35.20N 88.43W
07/15/2009                   MCNAIRY            TN   PUBLIC

            TREE LANDED ON HOUSE AND ROOF DAMAGE ON DIFFERENT HOME IN
            COMMUNITY OF MOUNT VINSON.

0850 PM     TSTM WND DMG     SAVANNAH                35.22N 88.24W
07/15/2009                   HARDIN             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS HARDIN COUNTY

1010 PM     FLASH FLOOD      8 NE PARSONS            35.74N 88.02W
07/15/2009                   DECATUR            TN   EMERGENCY MNGR

            DURING THE COURSE OF THE EVENING A TOTAL OF 5 HOUSES AND
            8 VEHICLES RECEIVED FLASH FLODDING ALONG MILLS RD NEAR
            THE TENNESSEE RIVER. ALL OCCUPANTS HAVE BEEN RESCUED
            SAFELY AND ARE ACCOUNTED FOR.

1015 PM     TSTM WND DMG     CORINTH                 34.94N 88.52W
07/15/2009                   ALCORN             MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE

1030 PM     TSTM WND DMG     5 E TISHOMINGO          34.64N 88.14W
07/15/2009                   TISHOMINGO         MS   LAW ENFORCEMENT

            TREES DOWN AT NATCHEZ TRACE PARKWAY NEAR THE ALABAMA
            STATE LINE.

&&

JAB
Special weather statement, Jul 15, 10:31 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1131 PM CDT WED JUL 15 2009

MSZ005-009-160500-
ALCORN MS-PRENTISS MS-
1131 PM CDT WED JUL 15 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTH OF JUMPERTOWN AT 1131 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN AND PRENTISS COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 15, 11:22 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 AM CDT THU JUL 16 2009

ARZ028-TNZ019-048-160600-
MISSISSIPPI AR-LAUDERDALE TN-DYER TN-
1222 AM CDT THU JUL 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF BURDETTE AT 1223 AM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER...LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR BLYTHEVILLE...GOSNELL...LUXORA AND RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 100 AM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
CHISHOLM LAKE AND OPEN LAKE.
Special weather statement, Jul 15, 11:44 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 AM CDT THU JUL 16 2009

MOZ113-115-160630-
DUNKLIN MO-PEMISCOT MO-
1244 AM CDT THU JUL 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF HORNERSVILLE AT 1245 AM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR
STEELE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 130 AM CDT.
Special weather statement, Jul 16, 12:11 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 AM CDT THU JUL 16 2009

ARZ028-TNZ048-160700-
MISSISSIPPI AR-LAUDERDALE TN-
111 AM CDT THU JUL 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER ASHPORT AT 112 AM CDT...MOVING SOUTHEAST
AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS
NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 200 AM CDT. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES CHISHOLM LAKE...OPEN LAKE AND SUNK LAKE.

The radar

The Memphis radar (KNQA), 41 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
July 16, 1:25 AM CST to 1:30 AM CST
Where
Mississippi County, 0.23 mi WNW of Osceola to 0.19 mi E of Osceola
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.701, -89.974

Straight line winds knocked down several trees in Osceola.

Flash Flood, Mississippi

When
July 16, 4:14 AM CST to 7:32 AM CST
Where
Mississippi County, 0.59 mi SE of Osceola to 1.2 mi NNE of Osceola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.693, -89.964

Heavy rain produced flash flooding in the vicinity of Osceola. Some back roads became impassable. A couple of county employees were unable to leave their houses in Osceola due to flooding.

Flash Flood, Clay

When
July 16, 4:24 AM CST to 6:24 AM CST
Where
Clay County, 1.35 mi WNW of Corning to 1.78 mi WNW of Corning
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.406, -90.603

Heavy rain produced flash flooding in the low lying areas around Corning.

Flash Flood, Crittenden

When
July 16, 6:10 AM CST to 8:10 AM CST
Where
Crittenden County, Earle to 0.36 mi E of Earle
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.270, -90.470

Heavy rain produced flash flooding in Earle. Several roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189089, 189098, 189099, 189103.